Infection (2018) 46:427–430
Vacuum‑assisted closure therapy of paradoxical reaction
in tuberculous lymphadenopathy caused by Mycobacterium africanum
H. F. Geerdes‑Fenge
· P. Pongratz
· J. Liese
· E. C. Reisinger
Received: 23 September 2017 / Accepted: 27 December 2017 / Published online: 12 January 2018
© Springer-Verlag GmbH Germany, part of Springer Nature 2018
A 26-year-old HIV-negative male from Ghana was treated for cervical, intrathoracic and abdominal lymph node tuberculosis
(TB) and tuberculous hepatitis. Penetration of the thoracic trachea by a mediastinal lymph node had caused bronchomucosal
TB. Sputum culture grew M. africanum, sensitive to all ﬁrst-line antituberculous drugs. Four weeks after the beginning of
directly observed treatment with isoniazid, rifampin, pyrazinamide and ethambutol, the right cervical lymph node increased
in size, liqueﬁed and caused a spontaneous ﬁstula. A biopsy of the necrotized lymph node revealed rare acid-fast bacilli
with a positive PCR for Mycobacterium tuberculosis complex. After debridement, vacuum-assisted closure therapy was
performed for 6 weeks. Five months after the beginning of antituberculous therapy, a second paradoxical reaction occurred,
with painful swelling of two contralateral supraclavicular lymph nodes. Extirpation of one node yielded a positive PCR for M.
tuberculosis complex; the culture was negative. Antituberculous treatment was continued, and additional treatment with oral
prednisolone 20 mg daily for 1 month tapering over 10 weeks was introduced, resulting in a decrease in lymphadenopathy.
Antituberculous treatment was continued for a total of 9 months. The outcome was favorable, no further lymphadenopathy
occurred over the following 6 months.
Keywords Tuberculosis · Cervical lymph node · Paradoxical reaction · Fistula · Vacuum-assisted closure · VAC ·
Peripheral lymph node TB is the most frequent extrapulmo-
nary form of TB worldwide, accounting for about 8% of all
TB cases in the United States  and Germany . In HIV-
infected patients with TB, immune reconstitution inﬂamma-
tory syndrome (IRIS) brought on by the initiation of antiret-
roviral therapy  can cause lymphadenopathy to increase
or cerebral tuberculomas to occur despite adequate antitu-
berculous therapy. Similar paradoxical reactions involving
a worsening of the initial symptoms or the onset of new
TB-like symptoms after the initiation of anti-TB treatment
occur in up to 25% of non-HIV-infected patients, especially
those with extrapulmonary TB .
A 26-year-old man from Ghana was seen at a clinic for asy-
lum seekers in April 2016. He complained of fever, a painful
cough with white sputum, night sweats and weight loss of
15 kg over the last 2 months. He had left Ghana 1 year pre-
viously and spent a number of months at a camp in Libya.
When he arrived by boat in Lampedusa/Italy 2 months
before arrival in Germany, he collapsed and was taken to
a hospital in Sicily where he had an emergency laparotomy
and was treated with a range of antibiotics for several weeks.
Apart from this, he had always been in good health.
On examination, the patient was alert and fully oriented.
His temperature was 37.7 °C and his respiratory rate 22
breaths per minute. His body mass index was 17.2 kg/m
(1.85 m, 59 kg). Breath sounds were reduced in the right
upper lung, and a systolic heart murmur was heard in the
* H. F. Geerdes-Fenge
Department of Tropical Medicine and Infectious Diseases,
Department of Oral and Maxillofacial Facial Plastic Surgery,
Rostock University Medical Center, Ernst-Heydemann-Str. 6,
18057 Rostock, Germany